- What is Toxic Syndrome/Toxidrome and Why is Its Recognition Important?
- What Do I Need to Do as a Physician?
- Common Toxic Syndromes/Toxidromes Observed in Mass Chemical Exposures
- Additional Considerations
- See also: CHEMM Toxidrome Cards
What is Toxic Syndrome/Toxidrome and Why is Its Recognition Important?
- Toxic syndrome or toxidrome is a constellation of toxic effects comprising a set of clinical fingerprints for a group of toxic chemicals.
- Toxic syndrome or toxidrome recognition is important because it provides a tool for rapid detection of the suspected cause and can focus the differential diagnosis to consideration of only a few chemicals with similar toxic effects.
What Do I Need to Do as a Physician?
- Clinical decision making during an emergency response to a hazardous chemical accident or chemical terrorist attack can be complex and highly uncertain.
- To do the best for the most, clinicians need a system that rapidly identifies toxicity and guides early medical decisions and antidote therapy.
- Applying basic principles of toxicology can simplify decision making during mass exposures to toxic chemical events.
- Identifying toxic syndromes or toxidromes at the bedside and using the dose-response concept to assess toxic chemical exposure can be helpful.
Common Toxic Syndromes/Toxidromes Observed in Mass Chemical Exposures
The toxic syndromes or toxidromes noted below are derived from expected clinical effects after exposure to those chemicals most often reported to be involved in accidental spills, those with likelihood of causing significant health impact upon release, and those with emergent treatments available (eg, cyanide and nerve agent poisoning).
Acute exposure to solvents, anesthetics, or sedatives (SAS) Toxidrome
Central nervous system depression leading to a decreased level of consciousness (progressing to coma in some cases), depressed respirations, and in some cases ataxia (difficulty balancing and walking).
Under stimulation of cholinergic receptors leading to dilated pupils (mydriasis), decreased sweating, elevated temperature, and mental status changes, including characteristic hallucinations.
Alteration of blood coagulation that results in abnormal bleeding indicated by excessive bruising, and bleeding from mucous membranes, the stomach, intestines, urinary bladder, and wounds, as well as other internal (e.g. intracranial, retroperitoneal) bleeding.
Cholinergic Toxidrome (also called Pesticide or Nerve Agent Syndrome)*
Over stimulation of cholinergic receptors leading to first activation, and then fatigue of target organs, leading to pinpoint pupils (miosis), seizing, wheezing, twitching, and excessive output from all secretory cells/organs ("leaking all over" – bronchial secretions, sweat, tears, saliva, vomiting, incontinence).
Central nervous system excitation (GABA antagonism and/or glutamate agonism and/or glycine antagonism) leading to generalized convulsions.
Immediate effects range from minor irritation of exposed skin, mucous membranes, pulmonary, and gastrointestinal (GI) tract to coughing, wheezing, respiratory distress and more severe GI symptoms that may progress rapidly to systemic toxicity.
Disrupted cellular oxygen delivery to tissues may be caused by simple asphyxia due to oxygen displacement by inert gases, hemoglobinopathies (e.g. carbon monoxide, methemoglobin inducers) impairing oxygen transport by the red blood cell, and/or impairment of the cell’s ability to use oxygen (e.g. mitochondrial inhibitors such as cyanide). All of these situations lead to altered states of consciousness, progressing from fatigue and lightheadedness to seizures and/or coma, with cardiac signs and symptoms, including the possibility of cardiac arrest.
Opioid agonism leading to pinpoint pupils (miosis), and central nervous system and respiratory depression.
Stress- or toxicant-induced catecholamine excess or central nervous system excitation leading to confusion, panic, and increased pulse, respiration, and blood pressure.
* NOTE: CHEMM-IST uses "Pesticide Syndrome (also called Cholinergic or Nerve Agent Syndrome)" instead of the document’s recommended "Cholinergic Toxidrome" name.
Source: Report to the Toxic Chemical Syndrome Definitions and Nomenclature Workshop (PDF - 2.01 MB) (May, 2012)
- By focusing on certain chemicals, specific diagnostic testing and empiric therapies can be rendered based on objective clinical evidence. Specifically during a mass exposure, recognition can provide a triage tool for identifying exhibiting toxic effects and also provide a common "language" so that emergency responders from the scene through to the hospital ED can clearly communicate a clinical message.
- With the extraordinary number of chemicals in use, this tool does not apply to every chemical but to most of the commonly encountered chemicals reported in HazMat incidents. Other toxic effects caused by chemicals include hematologic injury such as methemoglobinemia or hemolysis, liver and kidney injury, and peripheral neuropathies. These less-common toxic effects may require the assistance of a medical toxicologist to guide work-up and medical management.
- The use of toxic syndromes or toxidromes as a diagnostic tool is fundamental to an effective medical response. However, the degree to which the toxic symptoms present themselves depends on both the route of exposure and the dose.
- Report to the Toxic Chemical Syndrome Definitions and Nomenclature Workshop (PDF - 2.01 MB) (May, 2012)
- Kirk MA, Deaton ML. Bringing order out of chaos: effective strategies for medical response to mass chemical exposure. Emerg Med Clin North Am. 2007 May;25(2):527-48. [PubMed Citation]
- Markel G, Krivoy A, Rotman E, Schein O, Shrot S, Brosh-Nissimov T, Dushnitsky T, Eisenkraft A. Medical management of toxicological mass casualty events. Isr Med Assoc J. 2008 Nov;10(11):761-6. [PubMed Citation]
- Chemical warfare agents: an overview (NIH VideoCasting and Podcasting, 1 hour 11 minutes) (James M. Madsen, MD, MPH, FCAP, FACOEM COL, MC-FS, US Army)